Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Disseminated Cryptococcal Infection in a Patient Receiving Acalabrutinib for Chronic Lymphocytic Leukemia

Wilson, Paul A., BMed*; Melville, Kathleen, BMed

Infectious Diseases in Clinical Practice: May 2019 - Volume 27 - Issue 3 - p 160–162
doi: 10.1097/IPC.0000000000000722
Original Articles
Buy
SDC

A 61-year-old man with chronic lymphocytic leukemia (CLL) developed disseminated cryptococcal infection, diagnosed 7 months after commencement of acalabrutinib, a Bruton's tyrosine kinase inhibitor. To our knowledge, this is the first reported case of cryptococcal infection occurring in a patient being treated with acalabrutinib (with approximately 10 cryptococcal infections previously related to ibrutinib). Other unusual features included the development of mild hypercalcemia, which has been a rare complication of cryptococcal infection, and a probable immune reconstitution inflammatory syndrome–like response to extensive pulmonary cryptococcal infection. The case further emphasizes the need for vigilance for possible invasive fungal infection (particularly Cryptococcus) in patients treated with Bruton's tyrosine kinase inhibitors.

From the Departments of *General Medicine, and

Haematology, Calvary Mater Newcastle, Waratah, Australia.

Correspondence to: Paul A. Wilson, BMed, Department of General Medicine, Calvary Mater Newcastle, Edith St, Waratah 2298, Australia. E-mail: Paul.Wilson@calvarymater.org.au.

The authors have no funding or conflicts of interest to disclose.

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.